I still can’t move my shoulder after having Covid and flu jabs
I RECENTLY had a Covid jab at a local pharmacy and the man who administered it offered me a flu jab at the same time — which made sense.
But I now have SIRVA (shoulder injury related to vaccine administration): the pain is unbearable and I have reduced mobility in my arm and shoulder. My GP has put me on antibiotics for a week, and if it doesn’t clear up, he’ll send me for scans. It has been three weeks since the jab. Phil Harvey, Derby.
I Am sorry to hear about this — SIRVA is an unfortunate but thankfully very rare complication of injections into the deltoid muscle (the large triangular muscle that lies around your shoulder).
It occurs when a shot is given too high up in the upper arm or too deeply, accidentally damaging tissues or structures in the shoulder. This results in inflammation in the surrounding tissues and bursae ( fluid- filled sacs that cushion ligaments and joints).
It leads to pain within hours of the injection and a reduced range of shoulder movement, as you describe.
There are set ways to administer a flu or Covid-19 jab — or any routine vaccination, for that matter. They should be given with the arm fully exposed, into the middle of the deltoid muscle (injections into the muscle are better absorbed and more reliable).
The needle should penetrate the muscle but not reach underlying structures, and the angle between the needle and the skin should be 90 degrees.
I suspect that these instructions were not fully followed in your case. The antibiotics you have been prescribed may be a ‘ belt and braces’ approach by your GP, in case infection was introduced.
The next step is an ultrasound scan to assess any possible damage, including inflammation, and you may be offered an injection of a corticosteroid medication such as triamcinolone.
Physiotherapy may also help you regain a full range of movement and strength. The shoulder will heal, but it can take some months.
I think you should report this injury, as it reflects a lack of competence on the part of the vaccinator. You can do this via the Care Quality Commission website.
I DEVELOPED tinnitus prior to a prostate operation, in around 2016. I thought that once I’d had the op, all worry would go and so would the tinnitus. But I still have it. Most of the time I don’t notice it as I’ve trained myself to ignore it.
I do have silent patches, particularly if I drink a lot, which is obviously not the solution but does show that somehow, somewhere, there must be a cure for what I believe is a psychological version of the ringing.
Nick Eagle, Isle of Wight.
TINNITUS is essentially when you ‘hear’ a sound that has no obvious outside source. It can cause a buzzing or ringing in the ears, which may be continuous or intermittent. Sometimes it is temporary, but many people experience it continuously.
In some ways, it’s the auditory version of Charles Bonnet syndrome, where people with zero or almost zero vision see alarming and realistic hallucinations, switched on by the visual cortex in the brain when there is no input from the eyes. It’s as if the brain is making up for a loss of visual input.
Similarly with tinnitus, it seems nerve cells in the auditory cortex generate sound hallucinations.
Tinnitus is typically linked to some kind of hearing loss. This can be age-related, or as a result of infection or a build-up of wax, for instance.
One theory is that the auditory cortex creates tinnitus due to loss of signals coming from the cochlea, an area in the inner ear where sound waves are turned into electrical signals that are sent to the brain.
This may be due to damage, injury or overactive nerve cells (the latter might explain why patients with severe deafness can be affected by tinnitus).
Another theory is that it’s due to changes in the balance of chemical messengers in the brain, such as serotonin, coinciding with a mood disorder such as anxiety or depression. This might explain what happened to you seven years ago, with the anxiety prior to your prostate surgery being the trigger.
The best approach is to try to reduce the impact of tinnitus through tinnitus retraining therapy, where patients are taught how to ignore it. This is essentially what you’ve done, with great success, as you can ignore it most of the time.
I’m unable to explain why alcohol suppresses it — although, as a sedative, alcohol might reduce the messages being sent by the nerve cells in the auditory cortex.
But as a result of your own efforts, you’re in a good position and, with time, the symptoms should fade further.